FULMINANT LIVER FAILURE CAUSED BY DUAL IMMUNOTHERAPY FOR MALIGNANT MELANOMA
Abstract Number: 444
A 70 year old male with metastatic malignant melanoma on immunotherapy with nivolumab and ipilimumab was sent to the hospital by his oncologist for abdominal pain and elevated liver enzymes. His labs were notable for AST 275, ALT 1138, alkaline phosphatase of 394 and total bilirubin of 3.94. This patient had no known history of liver disease and had baseline normal liver enzymes. An abdominal CT ruled out hepatic metastases. Extensive infectious, autoimmune and toxicology evaluations returned negative. The patient was started on IV corticosteroids for suspected immune related hepatitis, with subsequent improvement in liver enzymes. The patient was discharged on oral steroids and abstained from further immunotherapy, but was readmitted five days later with fever, confusion, and was found to be in acute fulminant liver failure, with alkaline phosphatase of 225, AST of 1506 and ALT of 3190. His MELD score of 10 rose to 33 during his course of admission. The patient was covered empirically with broad spectrum antibiotics for suspected sepsis. He was treated again with corticosteroids for suspected immune related hepatitis, vitamin K for coagulopathy, and hydration. He was started on rifaximin and acetylcysteine. The patient remained lethargic and encephalopathic. The patient was deemed not a candidate for liver transplant given his metastatic melanoma. His family requested palliative and comfort measures, and the patient later expired after being transferred to inpatient hospice.
Discussion: Immunotherapy is an emerging treatment which has been found in randomized controlled trials to increase survival and progression-free periods for a number of solid tumors. Immunotherapy promotes T cell activity to generate an antitumor effect, however studies have found as many as 85% of treated patients experienced toxicities including colitis, renal dysfunction and hepatitis. Ipilimumab and nivolumab have been associated with hepatic infiltration of T cells, resulting in immune-mediated hepatitis affecting 13% of patients, a higher rate than when these agents are used individually. This patient experienced acute hepatic failure in the absence of previous hepatic disease suggesting that the dual agents may have synergistic hepatotoxicity. Immune related hepatitis is typically treated with high dose corticosteroids. Here we report an unusual case of fulminant hepatic failure secondary to dual immunotherapy which did not respond to steroids.
Conclusions: It is important to recognize immune related organ damage in patients undergoing immunotherapy for solid tumors. Early intervention with high dose steroids may reverse immune mediated damage in some cases. Other therapeutic options include mycophenolate and TNF inhibitors. Larger studies will be necessary to investigate if patients may benefit from evaluation for pre-existing liver disease prior to initiating dual immunotherapy or routine liver enzyme monitoring while undergoing therapy.
To cite this abstract:
FULMINANT LIVER FAILURE CAUSED BY DUAL IMMUNOTHERAPY FOR MALIGNANT MELANOMA.
Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev..
Journal of Hospital Medicine Volume 12 Suppl 2.
August 6th 2020.